Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
Letter To Editor
1997:63:1;68-69
PMID: 20944272

Phenytoin hypersensitivity syndrome

SV Shah, NS Vora, JN Dave, R Goel, N Chakraborty, S Bhagat
 Ahmedabad, India

Correspondence Address:
S V Shah
Ahmedabad
India
How to cite this article:
Shah S V, Vora N S, Dave J N, Goel R, Chakraborty N, Bhagat S. Phenytoin hypersensitivity syndrome. Indian J Dermatol Venereol Leprol 1997;63:68-69
Copyright: (C)1997 Indian Journal of Dermatology, Venereology, and Leprology

To the Editor,

The phenytoin hypersensitivity syndrome consists of an erythematous cutaneous eruption which usually begins 1 to 3 weeks after phenytoin is started and eventually turns purpuric accompanied by fever, facial oedema, tender generalised lymphadenohpathy, leukocytosis with variably associated hepatitis, nephritis, and pneumonitis.[1],[2] It probably results from the deficiency of the enzyme epbxide hydrolase which detoxifies the toxic intermediates generated by the metabolism of the aromatic anticonvulsants.[1]

A 13-year-old-boy presented to our Skin and STD OPD with high grade fever, dyspnoea, maculo-papular skin rash, conjuctival congestion, cheititis and facial oedema. He was an epileptic and was on phenytoin sodium for 10 days. The skin rash which involved the trunk, face and extremities including palms and soles soon became purpuric. Lips were swollen and showed erosions, oozing and crusting. Erosions were seen in oral mucous membrane too. There was tender cervical and inguinal lymphadenopathy. There was neither hepatosplenomegaly nor jaundice. There was no neck rigidity. Leukocyte count was 12000/ cu mm with lymphocytosis but without atypical cells. Serum protein, blood urea, s creatinine and routine urine examination were within normal limits and remained so during follow up. Chest X-ray showed a zone of pneumonitis in left upper zone. The boy responded excellently to the immediate stoppage of phenytoin and institution of short course of systemic glucocorticoids patient was switched over to sodium valproate. A single dose of phenytoin sodium after 3 weeks caused manifestation of similar clinical features but in a milder form.

Early recognition of this hypersensitivity reaction is required to prevent the development of toxic epdermal necrolysis, fatal hepatitis and nephritis.

References
1.
Blacker KL, Stern RS, Wintroub BU. Cutaneous rections to drugs. In: Fitzpatrick TB, Eisen AZ, Wolff K, Freedberg IM, Austen KF, editors. In: Dermatology in general medicine. New York : McGraw-Hill, 1993:1789.
[Google Scholar]
2.
Wintroub BU, Stern RS. Cutaneous drug reactions. In : Wilson JD, Braunwald E, Isselbacher KJ, Petersdorf RG, Martin JB, Fauci As, et al, editors. In : Harrison's principles of internal medicinie. 12th edition. New York: McGraw Hill, 1991:315.
[Google Scholar]
Show Sections